Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

What are the withdrawal symptoms from long term use of benadryl?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
What are the withdrawal symptoms from long term use of Benadryl?
Posted Mon, 4 Mar 2013 in Medicines and Side Effects
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

Benadryl contains the chemical substance called diphenhydramine, which is an anti-histamine. Long-term use of Benadryl can be associated with physiological as well as psychological dependence and hence, there can be withdrawal symptoms while stopping.

The physiological withdrawal symptoms are mostly due to a 'rebound' effect from the body which has gotten used to the continuously high levels of anti-histamines. So, there can be symptoms such as generalised itching, watering of the eyes, nasal stuffiness and most importantly, sleeplessness. The psychological symptoms of withdrawal can be 'craving' for the substance, anxiety and restlessness.

The good news is that usually, these symptoms are not severe and subside within a few days and no medication is particularly necessary to counter these withdrawal symptoms.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Follow-up: What are the withdrawal symptoms from long term use of benadryl? 13 hours later
If the sleeplessness doesn't improve in a week, should I ask my doctor for another sleep aid and are there any really safe ones?
Answered by Dr. Jonas Sundarakumar 3 hours later
Hello again,

Withdrawal symptoms are most prominent only during the first week, it may take another week or so to completely subside. So, I think it should be okay to give a week's time to see if you can manage on your own. In case, your sleeplessness persists even after a week, then you can see your doctor for medication. There are certain non-addictive medication (like Zolpidem, Melatonin, etc.) which can be used for a short period till your normal sleep pattern gets re-established.

Following strict "sleep hygiene" techniques can be quite helpful in dealing with any kind of sleep problem:

- Fix a specific bedtime and an awakening time. Do not allow bedtime and awakening time to drift.
- Avoid napping during the day.
- Avoid coffee, tea or any caffeinated drinks or alcohol 4 hours before bedtime.
- Avoid heavy, spicy, or sugary foods for dinner. Have a gap of at least 1 hour between dinner and bedtime.
- Exercise regularly, preferably in the early evening, at least 4 hours before bedtime.
- Set up a comfortable environment which is dark, quiet and disturbance-free. Block out all distracting noise, and eliminate as much light as possible.
- Reserve the bed for sleep only. Don't use the bed for studying, working or for other rectreational activities.
- Try a light snack before bed. Warm milk and foods high in the amino acid tryptophan, such as bananas, may help you to sleep.
- Practice relaxation techniques before bed. Relaxation techniques such as yoga, XXXXXXX breathing and others may help relieve anxiety and reduce muscle tension.
- Don't take your worries to bed. Leave your worries about studies, work, daily life, etc., behind when you go to bed. Some people find it useful to assign a "worry period" during the evening or late afternoon to deal with these issues.
- Establish a pre-sleep ritual. Pre-sleep rituals, such as a warm bath or a few minutes of reading, can help you sleep.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor